Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 87, NWS Jackson, KY

July 16, 2003Whitley County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 16, 2003, 8:00 AM EDT for Whitley County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2003, 8:00 AM EDT (12:00 UTC)
Expired
Jul 16, 2003, 10:00 AM EDT
In force
2 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Whitley County, KY

The radar

The Knoxville radar (KMRX), 92 km from the middle of the area, began a volume at 12:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.0 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2059 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2059 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 161200
FFWJKL
KYC235-161400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
800 AM EDT WED JUL 16 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WHITLEY COUNTY.

* UNTIL 1000 AM EDT.

EXCESSIVE RUNOFF FROM HEAVY RAIN OVERNIGHT WILL CONTINUE FLASH 
FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. 
ROADS...FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS...AND LOW 
LYING AREAS ARE SUBJECT TO FLASH FLOODING

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3659 8427 3667 8432 3684 8435 3696 8432
          3694 8423 3697 8409 3687 8407 3680 8399
          3673 8397 3668 8385 3664 8396 3658 8393

$$
PELTON
1 follow-up statement
000 
WGUS73 KJKL 161357
FFSJKL
KYC235-161400-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
957 AM EDT WED JUL 16 2003

...THE FLASH FLOOD WARNING FOR WHITLEY COUNTY WILL BE ALLOWED TO 
EXPIRE AT 10 AM...

WHILE SEVERAL AREAS IN NORTHERN WHITLEY COUNTY REMAIN 
FLOODED...INCLUDING LOCATIONS NEAR...BEE CREEK...YOUNGS 
CREEK...STONYFORK ROAD...HIGHWAY 204...HIGHWAY 25 WEST...HIGHWAY 
836...AND THE BRACE CHAPPELL AREA...THE THREAT OF ONGOING AND 
ADDITIONAL FLASH FLOODING HAS DIMINISHED ACROSS THE AREA. DUE 
TO ONGOING STANDING WATER PROBLEMS IN NORTHERN WHITLEY COUNTY...A 
FLOOD WARNING WILL BE ISSUED.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. 

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO
STATIONS...AND THE INTERNET FOR FURTHER DETAILS OR UPDATES.

$$ 
GEOGERIAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 10:05 PM EDT, 9 hours 55 minutes earlier.

Area forecast discussion, Jul 15, 10:05 PM EDT, 9 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1005 PM EDT TUE JUL 15 2003

ANOTHER THUNDERSTORM COMPLEX HAS DEVELOPED AHEAD OF THE COLD FRONT
DROPPING THROUGH THE OHIO VALLEY. WHILE THESE ARE SUPPORTED MAINLY
BY THE DIURNAL HEAT OF THE DAY...EXPECT THE STORMS TO CONTINUE FOR
ANOTHER COUPLE OF HOURS BEFORE OUT RUNNING THEIR SUPPORT AND RAINING
THEMSELVES OUT OVER EAST KENTUCKY. HAVE UPPED CLOUDS...POPS AND QPF
THROUGH OUR NORTHERN ZONES. GRIDS AND GRAPHICS ARE ALREADY
OUT...WILL SEND OUT AN UPDATE TO THE ZONES SHORTLY.

.JKL...NONE.

GREIF

PREVIOUS DISCUSSIONS FOLLOW:
---------------------------------------------------------------------

310 PM EDT TUE JUL 15 2003

THUNDERSTORM COMPLEX DISINTEGRATING QUICKLY AS IT PUSHES INTO LESS
SUPPORTIVE AIR MASS. SEVERE THREAT DIMINISHING WITH TIME AS
WELL...AS CIRRUS SHIELD OUT AHEAD OF THE SYSTEM IS HURTING
INSTABILITY. PROBLEMATIC POPS FOR TONIGHT AS TREND OF THE COMPLEX IN
THE PAST HOUR HAS ME WONDERING IF IT WILL EVEN RAIN BY THE TIME IT
GETS INTO THE CWA. WAS CONSIDERING LIKELY BEFORE...BUT NOW HAVE 30
IN THE NORTHERN COUNTIES AND 40 EVERYWHERE ELSE...AS SOME SCATTERED
CONVECTION HAS POPPED UP AHEAD OF THE COMPLEX. FRONTAL BOUNDARY
LAGGING BEHIND PROGGED TO PUSH IN DURING THE OVERNIGHT
HOURS...HOWEVER MID LEVEL WARMING CREATES A STRONG CAP ON THE
FORECAST SOUNDING AS IT PUSHES ACROSS THE AREA. AVN HAS INITIALIZED
POORLY ON THE FRONTAL POSITION AS WELL AS THE MCC FEATURE. IT HAS
THE MAJORITY OF THE QPF OVER US AT 6Z...WHICH SEEMS RIDICULOUS AT
THIS POINT. DESPITE FRONTAL BOUNDARY BEING SOUTH OF MOST OF THE AREA
TOMORROW...HAVE INCLUDED SLIGHT POP IN THE NORTH AND CHANCE IN THE
SOUTH AS HEATING MAY CONTRIBUTE TO SOME CONVECTION DURING THE
DAYTIME HOURS AS NORTHEST FLOW ENDURES.

THURSDAY THROUGH FRIDAY...FRONTAL BOUNDARY SAGS SOUTH ENOUGH FOR
HIGH PRESSURE TO BUILD IN FROM THE NORTHWEST. TRIMMED POPS BACK SOME
DUE TO GOOD RIDGING PROGGED BY THE MODELS. KEPT IN MIND WHAT HAS
BEEN OCCURRING OVER THE PAST FEW DAYS. LACK OF TRIGGERS AND EVEN
STRONGER MID LEVEL RIDGING EXPERIENCED THAN YESTERDAY SHOULD KEEP
THE SHOWERS AND THUNDERSTORMS UNDER WRAP FOR THURSDAY. MODELS NOW
SHOWING ANOTHER BOUNDARY TO DROP DOWN ON FRIDAY. QPF IS VERY WEAK
WITH THIS...AND WILL ONLY INCLUDE A SLIGHT POP.

EXTENDED...KEPT A PERSISTENCE TYPE OF FORECAST GOING. FRONTAL
BOUNDARY AND S/WVS TO AFFECT THE AREAS SECOND PART OF SATURDAY INTO
SUNDAY. THEN KEPT SLIGHT CHANCE POPS IN THE SOUTHERN HALF OF THE CWA
FOR MONDAY AND TUESDAY AS NORTHWEST FLOW PERSISTS OVER THE OHIO
VALLEY. TEMPS AROUND NORMAL FOR THIS TIME OF YEAR.

GEOGERIAN

---------------------------------------------------------------------
1110 AM EDT TUE JUL 15 2003

14Z SFC ANALYSIS HAD AN AREA OF LOW PRESSURE N OF LK SUPERIOR. A
COLD FRONT EXTENDED S FROM THE LOW INTO CENTRAL IL AND THEN SW INTO
THE PANHANDLE OF TX. AN MCS CONTINUES TO ROLL SE AHEAD OF THE FRONT
AND HAS MADE A MORE SOUTHERLY JOG IN THE PAST HOUR AND A HALF. AN
INSTABILITY AXIS EXTENDS INTO CENTRAL KY TO NEAR LEX. CORFIDI
VECTORS TAKE THIS SYSTEM MORE SOUTHERLY THIS AFTERNOON AROUND
RIDGING CENTERED OVER THE CO/NM BORDER. CU FORMATION OVER THE PAST
FEW HOURS COMBINED WITH CIRRUS STREAMING OUR WAY SHOULD HOLD BACK
OUR TEMPS SOME FROM PREVIOUS FORECAST. WILL GO WITH MAINLY MID
80S...PERHAPS A TAD WARMER ALONG THE TN BORDER.

META FORECAST SOUNDING TAKE CAPES TO AROUND 3.5K J/KG AND LIS TO
-7C OR LOWER. HOWEVER...IT APPEARS TO BE BIT WARMER AND HIGHER WITH
DEWPOINTS THAN CURRENTLY EXPECTED. MODIFIED META SOUNDINGS TO
SLIGHTLY DRIER DEWPOINTS AND A TAD LOWER SFC TEMPS LOWER CAPES BELOW
3K J/KG AND LIS TO A MORE MODERATE -5C. STILL CONCERNED WITH SOME
DRY AIR ALOFT AS WBZ VALUES AROUND AROUND 10K FT BASED ON OHX AND
ILN SOUNDINGS. WAD AHEAD OF THE FRONT MAY RAISE THIS SOME...BUT
CONCERNED ABOUT POTENTIAL FOR LARGE HAIL AND STRONG WIND
GUSTS...ESPECIALLY OVER THE WESTERN FRINGE OF THE CWA. THIS AREA IS
NOT IN SLIGHT RISK...BUT WILL CONTINUE TO HIGHLIGHT THE RISK FOR
ISOLATED SEVERE STORMS IN HWO. ISOLATED STORMS SHOULD DEVELOP
SHORTLY AFTER NOON BASED ON CU FIELD WITH MCS APPROACHING AROUND 3
PM.

PELTON
---------------------------------------------------------------------
600 AM EDT TUE JUL 15 2003

WAVE TRACKING IN NORTHERN STREAM IS TRENDING WEAKER WITH SUBSEQUENT
MODEL RUNS.  THIS WAVE SHOULD MERGE INTO THE MEAN TROUGH POSITION
OVER THE EAST BY TUESDAY.  UPPER RIDGE IS SHOULD PERSIST OVER THE
WEST. HURRICANE CLAUDETTE IS EXPECTED TO MOVE ONSHORE IN TX.

A COLD FRONT IS PUSHING SOUTHEAST INTO NORTHERN IL WITH PRE-FRONTAL
TROUGH DEVELOPING AHEAD OF IT. EXPECT THIS TROUGH TO AFFECT OUR
WEATHER BY LATE AFTERNOON INTO THE EVENING WITH UPPER LEVEL
DIFFLUENT FLOW.  THE ACTUAL COLD FRONT WILL MOVE THROUGH ON
WEDNESDAY TO PROVIDE ANOTHER SHOT AT RAINFALL.  BETTER DYNAMICS WILL
BE TO THE NORTH TOWARD THE GREAT LAKE AND EXPECT SCATTERED
CONVECTION ACROSS THE BOUNDARIES MOVING THOUGH...SO HAVE NOT GONE
ABOVE 40 POPS IN THE NEAR TERM...BUT IS CLEARLY HIGHER THAN WHAT NGM
MOS IS WILLING TO GO...BUT GOING WELL LESS THAN AVN MOS FOR
TONIGHT.  POPS WILL TEND TO BE BUT CERTAINLY NOT STRICTLY DIURNAL.

EXPECT TEMPS TO BE QUITE WARM TODAY BEFORE ANY CONVECTION FIRES UP.
GOOD AMOUNT OF SUNSHINE WILL MAKE IT THROUGH DEVELOPING CU WITH WAA
OCCURRING AS PRE-FRONTAL TROUGH APPROACHING.  DID NOT VEER FAR FROM
NGM MOS TEMPS FOR MAX TEMPS TODAY BUT WENT A LITTLE CLOSER TO AVN
MOS POPS TOMORROW AS I EXPECT A BIT MORE CLOUDINESS AND SCATTERED
CONVECTION OCCURRING.

PRECIP IS EXPECTED TO TAIL OFF FINALLY BY WEDNESDAY EVENING FOR THE
MOST PART AS THE FRONT IS EXPECTED TO FINALLY EXIT AND SURFACE
HEATING FADES.

LEFT EXTENDED AS IS.

HEINLEIN
Hazardous weather outlook, Jul 16, 6:00 AM EDT, 2 hours before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
600 AM EDT WED JUL 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SMALL CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK
AREA...ESPECIALLY SOUTH OF THE BERT COMBS MOUNTAIN PARKWAY THROUGH
MID MORNING...AND ALONG AND SOUTH OF THE DANIEL BOONE PARKWAY...AND
HIGHWAY 80 THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS EACH DAY FROM FRIDAY
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY DAMAGE OR PRECIPITATION TOTALS FROM ANY
THUNDERSTORMS.

RAY

In the hours before

Local storm report, Jul 16, 3:10 AM EDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
310 AM EDT WED JUL 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 AM    LEANDER                   KY   FLASH FLOODS
07/16/03   JOHNSON                        RUNNING WATER 5 TO 6
                                          INCHES DEEP ACROSS HIGHWAY
                                          2039. REPORTED BY DISPATCH.

RAY
Local storm report, Jul 16, 5:07 AM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
507 AM EDT WED JUL 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0457 AM    13 E SOMERSET             KY   FLASH FLOODS
07/16/03   PULASKI                        NEAR HWY 1956 AND HWY 80
                                          ABOUT ONE MILE FROM COUNTY
                                          LINE, HIGHWAY 80 COVER BY
                                          ONE FOOT OF RUNNING WATER.
                                          REPORTED BY DISPATCH.

RAY
Local storm report, Jul 16, 5:09 AM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR LOCATION
NATIONAL WEATHER SERVICE JACKSON, KY
509 AM EDT WED JUL 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0457 AM    13 E SOMERSET             KY   FLASH FLOODS
07/16/03   PULASKI                        NEAR HWY 1956 AND HWY 80
                                          ABOUT ONE MILE FROM LAUREL
                                          COUNTY LINE, HIGHWAY 80
                                          COVER BY ONE FOOT OF
                                          RUNNING WATER. REPORTED BY
                                          DISPATCH.

RAY
Local storm report, Jul 16, 6:38 AM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
638 AM EDT WED JUL 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0457 AM    13 E SOMERSET             KY   FLASH FLOODS
07/16/03   PULASKI                        NEAR HWY 1956 AND HWY 80
                                          ABOUT ONE MILE FROM LAUREL
                                          COUNTY LINE, HIGHWAY 80
                                          COVER BY ONE FOOT OF
                                          RUNNING WATER. REPORTED BY
                                          DISPATCH.

0625 AM    4 S CORBIN                KY   FLASH FLOODS
07/16/03   WHITLEY                        RUNNING WATER ACROSS HIGH
                                          WAY 1193 NEAR BEE CREEK.
                                          REPORTED BY DISPATCH.

RAY
Local storm report, Jul 16, 7:24 AM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
724 AM EDT WED JUL 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 AM    4 SW CORBIN               KY   WIND DAMAGE
07/16/03   WHITLEY                        TREES DOWN ALONG BEE CREEK
                                          AND STONEY FORK ROADS.
                                          REPORTED BY WHITLEY COUNTY
                                          DISPATCH.

0700 AM    4 SW CORBIN               KY   FLASH FLOODS
07/16/03   WHITLEY                        WATER FLOWING OVER STONEY
                                          FORK ROAD. THE ROAD IS
                                          CLOSED AT THIS TIME.
                                          REPORTED BY WHITLEY
                                          COUNTY DISPATCH.

0700 AM    5 SW CORBIN               KY   FLASH FLOODS
07/16/03   WHITLEY                        HIGHWAY 25 W CLOSED DUE TO
                                          HIGH FLOWING WATER BETWEEN
                                          CORBIN AND WILLIAMSBURG.
                                          REPORTED BY WHITLEY COUNTY
                                          DISPATCH.

0705 AM    2 N WILLIAMSBURG          KY   FLASH FLOODS
07/16/03   WHITLEY                        CRIPPLE CREEK OUT OF ITS
                                          BANKS AND APPROACHING A
                                          HOME. REPORTED BY WHITLEY
                                          COUNTY DISPATCH.

JP

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:28 AM EDTFlash Flood WarningJKLJohnson92 min
Jul 16, 1:51 AM EDTSevere Thunderstorm WarningJKLRockcastle39 min
Jul 16, 4:54 AM EDTFlash Flood WarningJKLLaurel, Pulaski, Whitley3 hr
Jul 16, 5:22 AM EDTSevere Thunderstorm WarningJKLLaurel38 min
Jul 16, 6:24 AM EDTSevere Thunderstorm WarningJKLWhitley51 min

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.